Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 85, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 11, 2001, 6:16 PM EDT for Halifax County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 2001, 6:16 PM EDT (22:16 UTC)
- Expired
- Aug 11, 2001, 7:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:20 PM EDT | Thunderstorm Wind | Cluster Spgs, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142 WUUS51 KRNK 112217 SVRRNK VAC083-112300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 616 PM EDT SAT AUG 11 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 700 PM EDT. * AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 4 MILES WEST OF SOUTH BOSTON...MOVING EAST AT 20 MPH. WINDS OF 70 MPH CAN BE EXPECTED WITH THIS STORM.. SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE SOUTH BOSTON... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:15 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 11, 3:15 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT SAT AUG 11 2001 EARLIER THINKING WAS THAT WE WOULD HAVE TO WORRY ABOUT FLASH FLOODING...BUT THE MDOELS SHOW THAT THE FOCUS OF CONVECTION THIS EVENING/OVERNIGHT SHOULD BE MAINLY IN THE PIEDMONT WHERE THE STRONGEST H85 MOISTURE ADVECTION/CONVERGENCE WILL BE. FFG IS MUCH HIGHER OUT THAT WAY. STORMS THIS AFT HAVE BEEN SHOWING STRONG PULSES TO NEAR A 70 VIL- HAD AT LEAST ONE REPORT OF GOLF BALL HAIL. LOOKS LIKE WE WILL BE DEALING WITH MORE OF A SVR THREAT THAN FLASH FLOODING INTO EARLY EVENING. WILL HAVE THE HIGHEST POPS ALONG AND EAST OF THE BLUE RIDGE- MAINLY THIS EVENING. SUNDAY WILL BE ANOTHER DAY WITH WIDESPREAD TSRA COVERAGE- WILL GO A LITTLE HIGHER THAN MOS POPS. PWS WILL STILL BE HIGH SUNDAY & THERE WILL BE MORE OF A THREAT OF FLASH FLOODING IN THE WEST- BUT AFT & EVE. TOO SOON FO A FFA...SO WILL ISSUE ANOTHER SPS HIGHLIGHTING THE HEAVY RAIN THREAT. THE MODELS ARE COMING AROUND TO A LATE MONDAY FROPA. PLAN ON DROPPING POPS FOR ALL BUT SE ZONES ON TUE. WILL ADD IN A POP FOR FRI IN THE EXTENDED AS THE MODELS ARE CONSISTENT IN BRINGING THE NEXT FRONT THRU THEN. FCSTID = 6 ROA 72 85 71 83 / 70 60 60 50 LYH 70 85 68 83 / 70 60 60 50 DAN 72 88 72 85 / 70 50 60 60 BLF 66 78 65 77 / 50 70 60 40 LWB 65 78 64 76 / 50 70 60 40 BCB 67 80 66 79 / 60 70 60 50 TNB 65 78 65 77 / 60 60 60 60 .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Special weather statement, Aug 11, 1:30 PM EDT, 4 hours 46 minutes before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL.. AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA. WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE TOWN OF AMHERST. IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS THIS AFTERNOON. && DOC
Local storm report, Aug 11, 3:08 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT AUG 11 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM 1SW MONETA VA 1.50 INCH HAIL
08/11/01 BEDFORDSpecial weather statement, Aug 11, 5:13 PM EDT, 1 hour 3 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-112300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 513 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL... AT 510 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE MOVING SLOWLY EASTWARD ACROSS SOUTHSIDE VIRGINIA...AND THE NORTHERN FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA. BECAUSE OF VERY HEAVY RAINFALL RATES OF UP TO 2 INCHES IN AN HOUR...AND THEIR SLOW MOVEMENT...SOME AREAS ARE RECEIVING AS MUCH AS 3 TO 4 INCHES OF RAIN. THIS WILL CAUSE MINOR FLOODING OF LOW AREAS. DRAINAGE DITCHES WILL LIKELY OVERFLOW IN SPOTS...AND MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS. THE HEAVIEST RAIN BETWEEN 515 PM AND 700 PM WILL EXTEND FROM YADKINVILLE...NORTHEASTWARD THROUGH THE WENTWORTH...YANCEYVILLE... DANVILLE...SOUTH BOSTON AND CHARLOTTE COURTHOUSE AREAS. THE HEAVIER SHOWERS ARE EXPECTED TO MOVE EAST OF THE REGION BY AROUND 700 PM. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:59 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Aug 11, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 44 min |
| Aug 11, 1:34 PM EDT | Flash Flood Warning | RNK | Amherst | 3 hr |
| Aug 11, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 28 min |
| Aug 11, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Aug 11, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 48 min |
| Aug 11, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 39 min |
| Aug 11, 3:53 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.